Alert archive / Michigan / River Flood Warnings in 2024

River Flood Warning 48, NWS Northern Indiana

July 11, 2024Saint Joseph County, Indiana; Berrien County, Cass County, Michigan

NWS Northern Indiana issued this river flood warning at Jul 11, 2024, 9:38 AM EDT for Saint Joseph County, Indiana; Berrien County, Cass County, Michigan. It took effect at Jul 11, 2024, 4:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2024, 9:38 AM EDT (13:38 UTC)
In effect from
Jul 11, 2024, 4:00 PM EDT
Expired
Jul 11, 2024, 10:25 PM EDT
In force
6 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties Saint Joseph County, IN, Berrien County, MI, Cass County, MI

The river

Written for the forecast point St. Joseph River (MI/IN) at Niles (NILM4). The gauge peaked at 10.71 ft at Jul 11, 2024, 9:00 AM EDT.

actionminormoderatemajor101507/1107/1207/13
Action stage
7 ft
Minor stage
11 ft
Moderate stage
14 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04101500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Jul 11, 6:58 AM EDT, 2 hours 40 minutes earlier. Its key messages:

  • Morning fog dissipates and may allow for a few afternoon showers and thunderstorms that have a chance to linger overnight.
  • Periodic chances for showers and thunderstorms between Friday and the middle of next week with the best chance for storms occurring during the afternoons.
  • 90 degree high temperatures are most possible Sunday through Tuesday of next week, dependent on thunderstorm chances.
Area forecast discussion, Jul 11, 6:58 AM EDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
658 AM EDT Thu Jul 11 2024

.KEY MESSAGES...

- Morning fog dissipates and may allow for a few afternoon
  showers and thunderstorms that have a chance to linger
  overnight.

- Periodic chances for showers and thunderstorms between Friday
  and the middle of next week with the best chance for storms
  occurring during the afternoons.

- 90 degree high temperatures are most possible Sunday through
  Tuesday of next week, dependent on thunderstorm chances.

&&

.DISCUSSION...
Issued at 300 AM EDT Thu Jul 11 2024

A relatively dry airmass is in place today with low to mid 60s dew
points, but 850 mb dew points around 10C. This still allows for some
instability to build in after the morning fog dissipates with 500 to
1500 J/kg of MUCAPE. The kicker shortwave that helped to push the
remnants of Beryl eastward only slowly saunters through the Great
Lakes region between today and Friday. A lack of upper and low level
kinematic support exists limiting shear and this also limits
severity to just general thunder mainly south of US-30 this
afternoon. Locally heavy rain would be the main threat, which could
be exacerbated by the already saturated ground. It is interesting to
see models continue the convection tonight without shear and with
waning instability perhaps along an outflow boundary and perhaps
sustained with the antecedent low level moisture. The ECMWF has an
area of warm advection and large scale ascent coupling at times
tonight that may be able to sustain it. With the shortwave
continuing to saunter through and ongoing showers and storms,
Friday, will have to see if sunshine can peak through, but
GFS/NAM/ECMWF all create 1500 to 2000 J/kg of MUCAPE, which will
allow for more showers and thunderstorms Friday afternoon.
DCAPE is still up between 800 and 1200 J/kg indicating wet
microbursts could be observed in these storms. There is some
signal of more of a moisture axis east of US- 31 on Friday and
that seems to be where models are keying into providing PoPs.
Highs Wednesday generally spanned the 70s, but with some
increased sunshine and some warming in the low levels,
temperatures will be able to reach around 80 degrees with a few
spots south of US-24 able to reach into the low 80s. This is
thunderstorm dependent though. Friday's highs will also be
thunderstorm dependent, but additional warm advection may allow
for highs in the low to mid 80s.

For Saturday into next week, a ridge over the southwestern CONUS
slowly edges eastward into the Central Plains. This pattern will
allow Pacific shortwaves to pass near the region through mid week.
The first such wave arrives Saturday morning, continues into the day
time, and will have some instability to work with, but shear and
columnar moisture appear to lacking likely limiting the hazards as a
result. A few more of these waves are expected to move through
between Sunday and mid week next week providing opportunities for
showers and thunderstorms. Through that time frame, an upper low
forms across Central Canada and pushes a cold front through by
Tuesday or Wednesday of next week. Friday night and Saturday,
especially for areas east of IN-15 and north of US-6 have the best
chance for a dry period. As mentioned previously, thunderstorms
may be around the around area and that could cut into how warm
temperatures could get, but Sunday through Tuesday still has the
best chance to achieve 90 degrees before temperatures cool off
behind the cold front.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 658 AM EDT Thu Jul 11 2024

Dense fog is expected to mix out quickly as the sun comes up
with return to VFR by 13-14Z (though exact timing is somewhat
uncertain). VFR conditions then expected the rest of the period.
There is a low chance for storms this afternoon but better
forcing and moisture appear to remain southwest of the terminals
so will hold dry for now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 9 AM EDT this morning for INZ005>009-
     017-018-025>027-116-216.
OH...Dense Fog Advisory until 9 AM EDT this morning for OHZ001-004-
     015.
MI...Dense Fog Advisory until 9 AM EDT this morning for MIZ078>081.
MARINE...None.

&&

DISCUSSION...Roller
AVIATION...AGD
Hazardous weather outlook, Jul 11, 9:00 AM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
900 AM EDT Thu Jul 11 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-120900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
900 AM EDT Thu Jul 11 2024 /800 AM CDT Thu Jul 11 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic thunderstorms will be possible at times from Friday through
the middle of next week. Some of these storms could be severe in the
coming days, particularly Sunday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-120900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
900 AM EDT Thu Jul 11 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periodic thunderstorms will be possible at times from Friday through
the middle of next week. Some of these storms could be severe in the
coming days, particularly Sunday through Tuesday.

In the hours before

Special weather statement, Jul 11, 4:44 AM EDT, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Northern Indiana
444 AM EDT Thu Jul 11 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-
204-216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
111300-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange,
Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier,
Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac,
Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester,
Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne,
New Haven, Monticello, Monon, Brookston, Logansport,
Royal Center, Peru, Grissom AFB, Mexico, Wabash,
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier,
Portland, Dunkirk, Michigan City, La Porte, Kingsbury, Fish Lake,
South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford,
North Webster, Leesburg, Wanatah, La Crosse, Union Mills,
North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake,
Silver Lake, Mentone, Dowagiac, Cassopolis, Edwardsburg,
Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon,
Coldwater, Bronson, Hillsdale, Jonesville, Litchfield,
Benton Harbor, St. Joseph, Paw Paw Lake, Niles, New Buffalo,
Stevensville, Berrien Springs, Bryan, Edgerton, Wauseon,
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville,
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne,
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert,
Ohio City, Lima, and Spencerville
444 AM EDT Thu Jul 11 2024 /344 AM CDT Thu Jul 11 2024/

...AREAS OF FOG AND PATCHY DENSE FOG THIS MORNING...

Fog has reduced visibility to 1 mile or less for many locations
this morning and patchy dense fog has also been observed.
Visibility is highly variable across the area. Drivers should
slow down and use their low-beam headlights when encountering fog.
Fog is expected to mix out soon after sunrise.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:07 AM EDTDense Fog AdvisoryIWXAdams, Allen, DeKalb, Elkhart, Huntington, Kosciusko and 5 more3 hr
Jul 11, 9:39 AM EDTRiver Flood WarningIWXElkhart11 days
Jul 11, 9:40 AM EDTRiver Flood WarningIWXElkhart, Noble22 hr
Jul 11, 3:41 PM EDTRiver Flood WarningIWXPulaski9 days

Nearby

River Flood Warnings in Michigan, 2024River Flood Warnings in Indiana, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.